Alert archive / Tennessee / Flash Flood Warnings in 2023
Flash Flood Warning 48, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 4, 2023, 2:37 AM CDT for Obion County, Weakley County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2023, 2:37 AM CDT (07:37 UTC)
- Expired
- Aug 4, 2023, 5:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Obion County, TN, Weakley County, TN
The radar
The Paducah radar (KPAH), 78 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 7.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3280 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1797 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted.
197
WGUS54 KMEG 040737
FFWMEG
TNC131-183-041045-
/O.NEW.KMEG.FF.W.0048.230804T0737Z-230804T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
237 AM CDT Fri Aug 4 2023
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Eastern Obion County in Tennessee...
Northwestern Weakley County in Tennessee...
* Until 545 AM CDT.
* At 237 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Martin, Union City, South Fulton, Troy, Sharon, Woodland Mills,
Rives, Shaffner, Gibbs, Terrell, McCutchen Heights, Mount Pelia,
Moffatt, McConnell, Sidonia, Old Fremont, Crystal and Fremont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3622 8896 3622 8900 3651 8926 3651 8925
3651 8921 3651 8920 3651 8918 3650 8916
3650 8914 3650 8906 3650 8882 3639 8879
3638 8894 3622 8878 3622 8895
FLASH FLOOD...RADAR INDICATED
$$
ARS1 follow-up statement
139
WGUS74 KMEG 041044
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
544 AM CDT Fri Aug 4 2023
TNC131-183-041054-
/O.EXP.KMEG.FF.W.0048.000000T0000Z-230804T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Obion TN-Weakley TN-
544 AM CDT Fri Aug 4 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 545 AM CDT EARLY THIS MORNING
FOR EASTERN OBION AND NORTHWESTERN WEAKLEY COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 100 PM CDT Friday for portions
of Southeast Missouri and West Tennessee.
LAT...LON 3622 8896 3622 8900 3651 8926 3651 8925
3651 8921 3651 8920 3651 8918 3650 8916
3650 8914 3650 8906 3650 8882 3639 8879
3638 8894 3622 8878 3622 8895
$$
ARSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 11:35 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 3, 11:35 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1135 PM CDT Thu Aug 3 2023
...New AVIATION...
.UPDATE...
Issued at 919 PM CDT Thu Aug 3 2023
An active night is expected across the Mid-South as showers and
thunderstorms move into the region. 00Z CAMs depict storms
marching from northwest to southeast in a line, likely training
over the northeast portions of the Mid-South. A few areas in this
region received around 5 inches of rain on Thursday. Additional
rainfall totals of up to 2 inches are forecast, with localized
higher amounts possible. This will further aggravate streams,
resulting in an elevated flash flooding threat. A Flood Watch has
been issued for areas in the Missouri Bootheel and West Tennessee.
Outside of the flooding threat, there exists a Marginal Risk for
severe weather across a large portion of the region. The severe
threat looks to be relatively low overnight as CAPE profiles and
lapse rates remain lackluster. However, around 30kts of shear is
forecast to be present across West Tennessee. This could result in
a damaging wind threat overnight. The best chance for severe
storms will likely be by mid-morning. Damaging winds remain the
primary threat through the afternoon.
Another aspect to watch on Friday is the heat impacts. Luckily,
the presence of rain will limit heat impacts across areas of West
Tennessee near the Tennessee River. However, further west, the
upper level ridge is expected to dominate the area. This could
result in heat index values around 110F in the Delta region. An
Excessive Heat Warning is in effect for areas in east Arkansas
and the Mississippi Delta. For areas in north Mississippi,
southwest Tennessee, and northeast Arkansas, a Heat Advisory is in
effect due to heat indices forecast to be between 105-109 F.
ANS
&&
.SYNOPSIS...
Issued at 311 PM CDT Thu Aug 3 2023
Showers and thunderstorms will be possible across the Mid-South
each day this week. Outside of thunderstorms, oppressive heat
and humidity will continue with heat index readings up to 110
degrees in some areas. Cooler conditions are expected early next
week behind a cold front, but rain chances will persist area wide.
&&
.DISCUSSION...
(This evening through next Wednesday)
Issued at 311 PM CDT Thu Aug 3 2023
This morning's complex of storms has played havoc with the
afternoon heat headlines across the Mid-South. An expansive
cirrus shield has limited surface heating and a strong outflow
boundary has migrated as far south and west as a Wynne-Senatobia-
Tupelo line. The morning convection has moved east of the area but
additional storms are firing along the aforementioned outflow
boundary, primarily across northeast MS. MLCAPE in this area is
near 3000 J/kg with effective bulk shear ~25 kts. Very warm
surface temperatures on the warm side of the outflow boundary,
coupled with dry mid-level air will promote the potential for
strong downdrafts. Cold pools from these storms may consolidate
into bowing segments capable of localized damaging wind through
the evening. Convective initiation will remain capable farther
northwest into east-central AR. In addition to the localized
severe weather threat, precipitable water remains above the 90th
percentile, indicative of climatologically favorable moisture
values for flash flooding.
This outflow boundary has also significantly limited heat concerns
over the northeast 2/3 of the CWA. Counties have been trimmed from
the Heat Advisory and Excessive Heat Warning as heat indices have
been unable to recover. A similar scenario is possible tomorrow
with overnight convection laying out additional boundaries,
complicating the issue. We will certainly need some heat
headlines, but this afternoon's package will remain very
conservative given the uncertainty heading into tomorrow. Some
areas may need to be upgraded or cancelled as trends are
presented.
Convection during the day tomorrow is expected to be more limited
but diurnal storms are expected to develop to the northwest and
into the Delta region, eventually moving into the Mid-South by
late afternoon and evening. There is a potential for a few strong
to severe storms, with localized damaging wind being the primary
concern. The heavy rainfall potential will persist with any of
these storms.
Heading into the weekend, the subtropical ridge actually
intensifies slightly, though it does appear to be retrograding
back to the Four Corners during this time. The eastern flank of
the ridge (the OH and Lower MS Valleys) will experience minor
height falls as a fairly strong shortwave trough moves out of the
Central Plains and into the Lower OH Valley. Additional showers
and thunderstorms are likely with overall PoPs generally between
20-50% during this period. An associated cold front will move
across the Mid-South early next week, likely on Monday. This front
is expected to stall just to the south of the area Monday night
but should bring a reprieve from the significant heat but will
maintain rain chances through the end of the forecast. Highs early
next week are forecast to be in the mid 80s to lower 90s with
lows in the upper 60s and lower 70s.
MJ
&&
.AVIATION...
(06Z TAFS)
Issued at 1135 PM CDT Thu Aug 3 2023
The previously forecasted warm front has stalled out along the MO
Bootheel/West Tennessee border. This stalled frontal boundary has
made the wind forecast challenging. In addition to the challenging
winds, an MCS will make its track SE bringing periods of MVFR
(possible IFR) conditions as the system impacts the terminals.
As the MCS impacts the terminals, gusty conditions and periods of
heavy rain lowering VISBYS is possible. TEMPOS are in each
affected TAF site to cover this. Time of arrival for the MCS to
each terminal was also a challenge, but previous CAMS are starting
to come to an agreement to affect the terminals near 13Z. After
the MCS moves through VFR conditions prevail, however, there is an
additional chance of showers and thunderstorms tomorrow night.
DNM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from noon to 8 PM CDT Friday for ARZ009-018-028.
Excessive Heat Warning from noon to 8 PM CDT Friday for ARZ026-
027-035-036-048-049-058.
MO...Heat Advisory from noon to 8 PM CDT Friday for MOZ113-115.
Flood Watch from 3 AM CDT Friday through Friday afternoon for
MOZ115.
MS...Heat Advisory from noon to 8 PM CDT Friday for MSZ001>003-008-
012>016-021>024.
Excessive Heat Warning from noon to 8 PM CDT Friday for MSZ007-
010-011-020.
TN...Heat Advisory from noon to 8 PM CDT Friday for TNZ048>050-088-
089.
Flood Watch from 3 AM CDT Friday through Friday afternoon for
TNZ001>004-019>022-051>055-092.
&&
PUBLIC FORECAST...MJ
AVIATION...DNMIn the hours before
Special weather statement, Aug 4, 1:13 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
113 AM CDT Fri Aug 4 2023
TNZ021-022-054-055-040645-
Carroll TN-Henderson TN-Benton TN-Decatur TN-
113 AM CDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of northern Henderson,
southwestern Benton, Carroll and north central Decatur Counties
through 145 AM CDT...
At 113 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Atwood, or 7 miles southwest of McKenzie, moving
southeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lexington, McKenzie, Huntingdon, Natchez Trace State Park, Natchez
Trace State Forest, Bruceton, Atwood, Parkers Crossroads, Bargerton,
Wildersville, Trezevant, Hollow Rock, Clarksburg, McLemoresville,
Howley, Hillard, Dollar, Union Cross, Holladay and Leach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3564 8847 3603 8870 3606 8869 3607 8869
3606 8866 3608 8865 3612 8855 3611 8853
3612 8853 3615 8845 3615 8838 3582 8802
TIME...MOT...LOC 0613Z 330DEG 35KT 3604 8856
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ARSSpecial weather statement, Aug 4, 1:58 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
158 AM CDT Fri Aug 4 2023
TNZ020-021-052-054-040730-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
158 AM CDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of northwestern
Henderson, southeastern Gibson, southwestern Carroll and northeastern
Madison Counties through 230 AM CDT...
At 158 AM CDT, Doppler radar was tracking a strong thunderstorm over
Trenton, moving southeast at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jackson, Humboldt, Milan, Trenton, Fairview, Three Way, Carroll,
Medina, Gibson, Hickory Flat, Gibson Wells, Cedar Grove, New
Enterprise, Gilmore, Sitka, Brazil, Vaughns Grove, Georgetown,
Laneview and Claybrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3559 8874 3576 8892 3578 8890 3583 8897
3583 8899 3592 8908 3605 8892 3578 8850
TIME...MOT...LOC 0658Z 314DEG 31KT 3594 8894
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ARSThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:30 PM CDT | Flood Watch | MEG | Benton, Carroll, Chester, Crockett, Decatur, Dyer and 8 more | 18 hr |
| Aug 4, 1:02 AM CDT | Areal Flood Advisory | MEG | Carroll, Obion, Weakley | 3 hr |
| Aug 4, 1:13 AM CDT | Special Weather Statement | MEG | Carroll | 32 min |
| Aug 4, 1:43 AM CDT | Areal Flood Advisory | MEG | Carroll, Decatur, Henderson | 3 hr |
| Aug 4, 1:58 AM CDT | Special Weather Statement | MEG | Gibson | 32 min |
| Aug 4, 2:04 AM CDT | Flash Flood Warning | MEG | Carroll, Weakley | 3 hr |
| Aug 4, 2:48 AM CDT | Areal Flood Advisory | MEG | Gibson, Weakley | 3 hr |
| Aug 4, 2:51 AM CDT | Special Weather Statement | MEG | Hardin | 24 min |
| Aug 4, 2:56 AM CDT | Special Weather Statement | MEG | Obion | 34 min |
| Aug 4, 3:03 AM CDT | Special Weather Statement | MEG | Gibson | 27 min |
| Aug 4, 3:12 AM CDT | Flash Flood Warning | MEG | Gibson, Weakley | 6 hr |
| Aug 4, 3:21 AM CDT | Flash Flood Warning | MEG | Lake, Obion | 7 hr |
| Aug 4, 5:20 AM CDT | Special Weather Statement | MEG | Obion, Weakley | 25 min |
| Aug 4, 5:50 AM CDT | Flash Flood Warning | MEG | Obion, Weakley | 3 hr |
| Aug 4, 6:01 AM CDT | River Flood Warning | MEG | Dyer, Gibson, Obion | 14 hr |
| Aug 4, 7:04 AM CDT | Areal Flood Advisory | MEG | Carroll, Gibson, Madison | 27 min |
| Aug 4, 7:31 AM CDT | Flash Flood Warning | MEG | Carroll, Gibson, Madison | 3 hr |
| Aug 4, 8:31 AM CDT | Special Weather Statement | MEG | McNairy | 59 min |
| Aug 4, 8:53 AM CDT | Areal Flood Warning | MEG | Carroll, Gibson, Obion, Weakley | 6 hr |
| Aug 4, 9:27 AM CDT | Areal Flood Warning | MEG | Dyer, Gibson, Lake, Obion | 6 hr |
| Aug 4, 9:32 AM CDT | Areal Flood Advisory | MEG | Shelby | 3 hr |
| Aug 4, 10:13 AM CDT | Areal Flood Warning | MEG | Carroll, Crockett, Gibson, Henderson, Madison | 6 hr |
Nearby
Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.